Washington, 2020

Flood in Washington, May 18, 2020

May 18, 2020 · NWS PDT · 1 event in 1 county or zone

Thunderstorms moved across the Columbia Basin during the afternoon and evening on 5/18/20 and produced locally heavy rain. Minor flooding was reported in Connell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Thunderstorms moved across the Columbia Basin during the afternoon and evening on 5/18/20 and produced locally heavy rain. Minor flooding was reported in Connell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 18, 4:15 PM PST, 15 minutes earlier.

Area forecast discussion, May 18, 4:15 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
515 PM PDT Mon May 18 2020

...UPDATED AVIATION DISCUSSION...

&&

.AVIATION...00Z TAFs...Widely scattered storms and showers
continue across the area. Lightning has been frequent with the
stronger of these cells and cloud bases are quite low at elevated
terminals such as those in central Oregon and the Blue Mountain
foothills. Overnight, storms will ease though showers will linger
with ample convective debris keeping a mid level cloud deck in
place in many areas. Conditions may briefly reach into MVFR state
by morning before sunrise. 76

&&

.PREV DISCUSSION... /issued 158 PM PDT Mon May 18 2020/

SHORT TERM...Tonight through Wednesday night...An elongated
trough remains over the western U.S. and the parent low is about
160 west of Eureka, CA. This is providing a moist southerly flow
across the forecast area with numerous showers and scattered
thunderstorms. Anywhere in the forecast area will have a threat of
a thunderstorm this evening and this was included in the afternoon
and evening forecast. Showers and thunderstorms could
bring 0.25 inch this evening. The low center will track across
northern CA tonight then NV on Tuesday, but a weaker secondary low
will develop over far northeast OR and southeast WA. This will
pivot around the southern low with continued showers on Tuesday.
The instability is relatively weak and mainly east of the Blue
Mountains on Tuesday, therefore the potential for thunderstorms
will be slight chance and over Wallowa County.

Both of the low pressure centers will begin to merge over ID
Tuesday night and Wednesday morning with continued wrap around
moisture over the eastern zones. The Blue Mountains and the
Wallowa Mountains could receive about 0.5-0.75 inch of rain during
this time. The Weather Prediction Center has placed this area in a
moderate risk for excessive rainfall. This looks reasonable as the
Grande Ronde and Imnaha Rivers are running high and could be close
to bankfull by mid week. The elongated trough will finally nudge
eastward Wednesday, and a drier northwest flow aloft will follow
behind it. The concerns will shift from showers to gusty winds
behind the trough, and model guidance currently show winds in the
Kittitas Valley around 30-40 mph. The upcoming shifts may decide
on a wind advisory for this area. Wister

LONG TERM...Thursday through Monday.  A slow moving low pressure
system will drop south over Washington and northern Oregon Thursday
and Thursday night before moving east on Friday. This will bring
another round of showers and thunderstorms to the area as well as
high elevation snow and below normal temperatures.  Some moisture
will linger over the northeast Oregon mountains on Saturday with a
slight chance of showers with mainly dry conditions elsewhere.
Mainly dry through Sunday with the next system reaching the area on
Monday/Monday night with some showers expected late in the period.
Temperatures Thursday/Friday will be cool for this time of year with
highs in the upper 50s to upper 60s with 40s for the mountains. Lows
Friday night will be in the 30s to mid 40s, with mid and upper 20s
mountains. Temperatures will be warming through the weekend with
highs in the 70s. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  64  47  66 /  60  30  30  40
ALW  50  66  48  67 /  50  40  50  60
PSC  54  71  53  74 /  40  30  20  20
YKM  49  71  49  71 /  30  30  10  10
HRI  51  67  50  70 /  40  30  20  20
ELN  47  67  47  66 /  30  20  10  10
RDM  40  60  37  61 /  60  20  10  10
LGD  45  57  44  57 /  70  50  60  60
GCD  43  56  42  58 /  60  50  50  40
DLS  51  66  50  64 /  30  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

76

In the hours before

Special weather statement, May 18, 2:18 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
318 PM PDT Mon May 18 2020

ORZ044-507-WAZ028-182315-
Foothills of the Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
Lower Columbia Basin of Washington WA-
318 PM PDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORROW...
NORTHWESTERN UMATILLA AND SOUTHEASTERN BENTON COUNTIES UNTIL 415 PM
PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stanfield, or near Hermiston, moving north at 10 mph.

Up to penny size hail will be possible with this storm.

Locations impacted include...
Hermiston, Boardman, Umatilla, Stanfield, Irrigon, Echo, Holdman,
Paterson and Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours are also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4596 11886 4554 11903 4558 11925 4560 11925
      4560 11933 4570 11984 4597 11959 4617 11923
TIME...MOT...LOC 2217Z 200DEG 9KT 4576 11932

MCW
Special weather statement, May 18, 3:50 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Pendleton OR
450 PM PDT Mon May 18 2020

WAZ028-190100-
Lower Columbia Basin of Washington WA-
450 PM PDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY
UNTIL 600 PM PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm
along 395 from Eltopia to Connell, moving generally northerly at
30mph.

The strongest cells of these storms may hold dime sized hail and
winds in excess of 40 mph.

Locations impacted include...
Connell, Mesa, Basin City, Eltopia and eastern Hanford Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy downpours are also occurring with this storm, and may lead to
localized flooding in creeks, streams, and dry washes. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11895 4633 11917 4638 11940 4673 11935
      4672 11871
TIME...MOT...LOC 2347Z 191DEG 49KT 4681 11882

Clark/76

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
May 18, 4:30 PM PST to 6:00 PM PST
Where
Franklin County, 1 mi NW of Connell to 1 mi SW of Connell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.680, -118.885

Connell PD. reported roads flooded in town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884342.